By Topic

IEEE Transactions on Automatic Control

Issue 10 • Date Oct 1995

Filter Results

Displaying Results 1 - 20 of 20
  • A graphical approach of the spectral theory in the (max,+) algebra

    Publication Year: 1995, Page(s):1783 - 1789
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (648 KB)

    In this paper, the author studies matrices in the (max,+) algebra. The author introduces a new tool for describing the deterministic spectral behavior of matrices of size 3×3. It consists of a graphical representation of eigenvectors and domains of attraction in the projective space View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Convergence analysis of an adaptive filter equipped with the sign-sign algorithm

    Publication Year: 1995, Page(s):1807 - 1811
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (368 KB)

    Convergence with probability 1 of the sign-sign algorithm with a decreasing step size is proven when it is used in adaptive plant identification. The plant input and plant noise are assumed stationary and M-dependent. The assumptions do not pose any upper bound on the memory, M, of the plant input and plant noise, and hence, they allow arbitrarily strong correlation in these signals. A main intere... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Reply to “Comments on `Strictly positive real transfer functions revisited'”

    Publication Year: 1995, Page(s):1799 - 1800
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (200 KB)

    The authors wish to reassure the readers that the main result of the above paper, Lozano and Joshi (ibid., vol. 35, no. 11, p. 1243-45, 1990), i.e. Theorem 1, is not questioned in Marquez and Damaren (1995). The authors state that the commenters only question the validity of the proof of Lemma 1, which was a side result and not the main purpose of the paper. The authors agree that the commenters h... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On continuous-time parameter identification by using observers

    Publication Year: 1995, Page(s):1789 - 1792
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (376 KB)

    This paper describes a continuous-time parameter estimation technique. This technique consists of designing two observers and comparing the observation bias due to parameter uncertainties. The comparison of both biases is used to estimate the parameter values. It comes out that, under some conditions, the system of equations to solve reduces to a division of output signals of the observers. Optimi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimum choice of free parameter in orthonormal approximations

    Publication Year: 1995, Page(s):1811 - 1813
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (248 KB)

    This correspondence investigates the choice of a free parameter, usually related to time scale, that minimizes the error energy when approximating a given signal with some widely used orthonormal basis functions. The proposed solution is the best that can be achieved with the limited required knowledge of the signal. It is appealing for experimental data for which no exact mathematical expression ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new approach for computing the state feedback gains of multivariable systems

    Publication Year: 1995, Page(s):1823 - 1826
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (268 KB)

    This note presents some new results in linear systems. First, the relationship between the polynomial matrix description and the state-space representation of multivariable systems is clarified. Then, we show that once such a relationship is determined, the coprime matrix fraction description can be easily computed. And we can further develop a closed-form formula to solve the pole-assignment prob... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust attitude stabilization of spacecraft using nonlinear quaternion feedback

    Publication Year: 1995, Page(s):1800 - 1803
    Cited by:  Papers (87)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (356 KB)

    This paper considers the problem of three-axis attitude stabilization of a rigid spacecraft. A nonlinear control law which uses the feedback of the unit quaternion and the measured angular velocities is proposed and is shown to provide global asymptotic stability. The control law does not require the knowledge of the system parameters and is, therefore, robust to modeling errors. The significance ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The pseudospectral Legendre method for discretizing optimal control problems

    Publication Year: 1995, Page(s):1793 - 1796
    Cited by:  Papers (291)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (320 KB)

    This paper presents a computational technique for optimal control problems including state and control inequality constraints. The technique is based on spectral collocation methods used in the solution of differential equations. The system dynamics are collocated at Legendre-Gauss-Lobatto points. The derivative x˙(t) of the state x(t) is approximated by the analytic derivative of the correspo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive control of partially known systems

    Publication Year: 1995, Page(s):1813 - 1818
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (500 KB)

    We first present modified parameterizations for model reference adaptive control of linear plants with partial knowledge of the stable zero or pole dynamics. The modified adaptive controllers reduce the closed-loop system order by 2nr where nr is the order of the known dynamics. We then apply such parameterizations to the adaptive inverse control of plants with unknown nonsmo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some optimization models of growth in biology

    Publication Year: 1995, Page(s):1779 - 1783
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (396 KB)

    The presented models are applications of classical optimal control methods in biology. The growth of plants and animals are described by nonlinear ordinary differential equations. Biologically justified limitations provide additional inequality constraints on the control functions and the state variable. The solutions of the optimization models are control functions which either maximize the amoun... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust regulation for nonlinear systems with gain-bounded uncertainties

    Publication Year: 1995, Page(s):1744 - 1754
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (836 KB)

    In this paper we study the problem of robust output regulation for a nonlinear system in the presence of gain-bounded perturbations. The problem in question is approached as a problem of robustly stabilizing, in the presence of gain-bounded uncertainties, a suitable “augmented” plant in which the regulated output drives an appropriate “internal model” of the exosystem. Robu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sensitivity integral relations and design trade-offs in linear multivariable feedback systems

    Publication Year: 1995, Page(s):1700 - 1716
    Cited by:  Papers (67)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1232 KB)

    The purpose of this paper is to develop integral relations regarding the singular values of the sensitivity function in linear multivariable feedback systems. The main utility of these integrals is that they can be used to quantify the fundamental limitations in feedback design which arise due to system characteristics such as open-loop unstable poles and nonminimum phase zeros and to such fundame... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Regulators for optimal periodic processes

    Publication Year: 1995, Page(s):1767 - 1778
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (904 KB)

    A feedback controller called a periodic regulator is developed for implementing an optimal periodic process to a physical system under state deviations and constant parameter variation. The objective of the periodic regulator is to bring the perturbed plant back to a neighboring optimal periodic path in such a manner that the infinite-time second-variation of the cost is minimized. The transition ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • D-stability of continuous time-delay systems subjected to a class of highly structured perturbations

    Publication Year: 1995, Page(s):1803 - 1807
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    The D-stability testing problem for continuous time-delay systems subjected to a class of highly structured parametric perturbations is addressed in this note. By means of the Lyapunov stability theorem, Razumikhin-type theorem, Gersgorin theorem, concept of spectral radius, and norm and matrix measure techniques, the author has developed several new sufficient conditions for guaranteeing that all... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the optimality of open-loop LQG measurement scheduling

    Publication Year: 1995, Page(s):1796 - 1799
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (340 KB)

    Revisits the problem of optimally controlling a linear-quadratic-Gaussian (LQG) plant and its measurement subsystem. The standard treatment of this problem uses dynamic programming to establish that LQG regulation and open-loop measurement scheduling are optimal. Here it is shown that these results can be obtained more directly using a straightforward conditioning argument that highlights the depe... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability of model predictive control with mixed constraints

    Publication Year: 1995, Page(s):1818 - 1823
    Cited by:  Papers (116)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (468 KB)

    We derive stability conditions for model predictive control (MPC) with hard constraints on the inputs and “soft” constraints on the outputs for an infinitely long output horizon. We show that with state feedback, MPC is globally asymptotically stabilizing if and only if all the eigenvalues of the open loop system are in the closed unit disk. With output feedback, we show that the resul... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Steady motions of gyrostat satellites and their stability

    Publication Year: 1995, Page(s):1732 - 1743
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (920 KB)

    The steady motions of a rigid body rotating about its maximum principal axis of inertia, while the radius vector lies in the direction of its minimum principal axis of inertia, is known to be stable in the sense of Lyapunov. Due in part to their stowed configuration in launch vehicles, however, satellites typically have an initial rotation about their minimum principal axis of inertia. Such rotati... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Frequency-weighted ℒ norm and optimal Hankel norm model reduction

    Publication Year: 1995, Page(s):1687 - 1699
    Cited by:  Papers (79)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (788 KB)

    A new relative error model reduction method is proposed using frequency-weighted balanced realization, and explicit L norm error bounds are also derived for the relative error and multiplicative error. The method only needs to solve two Lyapunov equations. It is further shown that this method is equivalent to the balanced stochastic truncation if the plant is square and minimum ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Output regulation with derivative information

    Publication Year: 1995, Page(s):1755 - 1766
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (748 KB)

    Output regulation for a nonlinear plant driven by an exogenous signal is addressed in this paper. In the absence of the standard exosystem hypothesis, we assume availability of the instantaneous values of the exogenous signal and its first time-derivative for use in the control law. We formulate an approximate output regulation problem and characterize solvability in terms of the existence of a ce... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On forbidden state problems for a class of controlled Petri nets

    Publication Year: 1995, Page(s):1717 - 1731
    Cited by:  Papers (50)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1368 KB)

    This paper treats the forbidden state problem for the class of discrete-event dynamical systems (DEDS's) which can be modeled as controlled state machines (CtlSM's). CtlSM's constitute a special class of controlled Petri nets (CtlPN's) where no synchronization requirements are included in the system model. Synchronization and other safety requirements are modeled via sets of forbidden states. In t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame